Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 355, NWS Wichita, KS

July 31, 2011Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2011, 3:17 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 14 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2011, 3:17 PM CDT (20:17 UTC)
Expired
Jul 31, 2011, 3:31 PM CDT
In force
14 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:20 PM CDTTSTM WND DMG6 W Clearwater, KS100 GALLON HORSE TANK THREE-QUARTERS FULL WAS BLOWN INTO SHED DOORS, CAVING THEM IN. 20 BY 30 FOOT SHED DESTROYED. REPORT RELAYED BY KSNW.
Jul 31, 3:36 PM CDTTSTM WND GST 514 Nne Clearwater, KS
Jul 31, 3:40 PM CDTTSTM WND GST 564 Nne Clearwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KICT 312017
SVRICT
KSC173-191-312100-
/O.NEW.KICT.SV.W.0355.110731T2017Z-110731T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VIOLA...OR 19
  MILES NORTHWEST OF WELLINGTON...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEARWATER...GODDARD...LAKE AFTON AND GARDEN PLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3759 9777 3770 9769 3770 9748 3749 9745
      3735 9759 3738 9778
TIME...MOT...LOC 2017Z 193DEG 6KT 3748 9761
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
1 follow-up statement
654 
WWUS53 KICT 312031
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT SUN JUL 31 2011

KSC173-191-312041-
/O.CAN.KICT.SV.W.0355.000000T0000Z-110731T2100Z/
SUMNER KS-SEDGWICK KS-
331 PM CDT SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK AND
NORTHWESTERN SUMNER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THE 
THUNDERSTORMS SCATTERED ACROSS WESTERN SEDGWICK COUNTY.

LAT...LON 3759 9777 3770 9769 3770 9748 3749 9745
      3735 9759 3738 9778
TIME...MOT...LOC 2031Z 193DEG 6KT 3750 9760

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:53 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 31, 2:53 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN JUL 31 2011

.DISCUSSION...

TONIGHT:
ISOLD TSRA HAVE ONCE AGAIN POPPED THIS AFTERNOON...THIS TIME FURTHER N
OVER PART OF CNTRL KS (MORE SPECIFICALLY RUSSELL & BARTON COUNTIES) AS
SFC FRONT LIFTED SLOWLY N TO ALONG I-70 AT MID-DAY. IS ALSO CONCEIVABLE
THAT ISOLD TSRA MAY POP OVER SE KS WHERE CAP IS SLIGHTLY WEAKER. BEING
DIURNAL IN NATURE ANTICIPATE TSRA TO DISSIPATE BY ~10PM.

MON-WED NGT:
HIDEOUS HEAT BECOMES EVEN MORE SO AS STRONG(!) MASSIVE MID-UPR LVL HIGH
SPREADS SLOWLY W & STRENGTHENS EVEN FURTHER AS UPR-DECK LOW MOVES SE
ACROSS SRN QUEBEC. EXCESSIVE HEAT WARNING (AND OH IS IT EXCESSIVE) WILL
REACH PEAK TUE AFTERNOON WITH ALL OF SC & SE KS GET TORCHED BY ~110F
HIGHS.

THU-SUNDAY NGT:
FOCUS IS STILL ON TSRA POTENTIAL AS MID-UPR WAVE SCOOTING E OVER THE NRN
PLAINS DRAGS A COLD FRONT SE TOWARD CNTRL KS WED NGT & THU. COLD FRONT
WILL NOT ADVANCE TOO FAR SE AS PARENT WAVE SURGES E ACROSS UPR MS VALLEY
& GREAT LAKES THU & THU NGT BUT MAY BE ENOUGH MOMENTUM TO FORCE THE COLD
FRONT TOWARD SC KS THU & THU NGT. AS SUCH EXTENDED 20-25% POPS FURTHER S
OVER MOST OF SC KS FROM THU TIL FRI AROUND WHICH TIME THE FRONT SHOULD
RETREAT N ACROSS NRN HALF OF KS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS
DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD
OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND
PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH
ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME.
BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM
CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY
MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS
AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO
10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD.

VP

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79 107  80 110 /  20   0   0   0
HUTCHINSON      78 107  80 110 /  20   0   0   0
NEWTON          78 107  80 110 /  20   0   0   0
ELDORADO        78 107  80 109 /  20   0   0   0
WINFIELD-KWLD   79 107  80 109 /  20   0   0   0
RUSSELL         76 105  76 103 /  20   0   0  20
GREAT BEND      76 106  77 106 /  20   0   0  10
SALINA          77 106  79 108 /  20  10   0  10
MCPHERSON       78 107  80 109 /  20   0   0   0
COFFEYVILLE     79 107  80 109 /  20  10   0   0
CHANUTE         78 104  80 109 /  20  10   0   0
IOLA            78 102  80 109 /  20  10   0   0
PARSONS-KPPF    79 105  80 109 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 31, 7:06 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CDT SUN JUL 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
706 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA FOR THIS
AFTERNOON AND EARLY EVENING...PLEASE REFER TO LATEST HEAT WARNING
FOR MORE DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS
AFTERNOON AND EARLY EVENING. A STRONG STORM OR TWO IS POSSIBLE
WITH THE MAIN THREAT OF WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON
AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL
KANSAS WEDNESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTH OVER ALL
AREAS BY THURSDAY NIGHT. CONTINUING THROUGH SATURDAY...THIS
ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jul 31, 2:09 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT SUN JUL 31 2011

KSZ032-047-311945-
BARTON-RUSSELL-
209 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES...

AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SUSANK...OR 17 MILES NORTH OF GREAT
BEND...AND MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS NEAR
MILBERGER.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, Jul 31, 2:18 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
218 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     MILBERGER               38.72N 98.92W
07/31/2011  M66 MPH          RUSSELL            KS   MESONET

&&

KED
Special weather statement, Jul 31, 2:42 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SUN JUL 31 2011

KSZ048-312015-
ELLSWORTH-
242 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH COUNTY...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELLSWORTH...AND MOVING NORTHEAST AT 10
MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Jul 31, 3:07 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT SUN JUL 31 2011

KSZ033-048-312030-
ELLSWORTH-LINCOLN-
307 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN ELLSWORTH AND SOUTHERN LINCOLN
COUNTIES...

AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF ELLSWORTH...AND MOVING
NORTHEAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT
TRAVELERS ALONG I-70.

DARMOFAL
Special weather statement, Jul 31, 3:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT SUN JUL 31 2011

KSZ083-092-312045-
SEDGWICK-SUMNER-
312 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST SEDGWICK AND NORTHWEST SUMNER
COUNTIES...

AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR VIOLA...OR 22 MILES NORTHWEST OF
WELLINGTON...AND MOVING NORTHEAST AT 10 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:38 PM CDTSevere Thunderstorm WarningICTButler37 min
Jul 31, 2:34 AM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days
Jul 31, 2:15 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
Jul 31, 3:36 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner24 min
Jul 31, 4:11 PM CDTSevere Thunderstorm WarningICTWilson, Woodson34 min
Jul 31, 4:57 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson48 min
Jul 31, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell41 min
Jul 31, 5:39 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.